Most Active

Thinning skin on arms

abemmaco4
on 10/2/12 6:44 am - McKinney, TX
I'm  4 1/2 years out from GB surgery.  Within the last 2 years, the skin on my arms have become paper thin.  I can slightly rub against it getting things out of the cabinet, etc, and within 5 seconds I have a blood blister.  Sometimes I look down to see blood running down my arms and no idea how it happened.  Is this something that has happened to any other WLS patient?

I have been to several doctors, been tested about vitamin levels and all come back normal.  I'm awaiting results from a hemotologist now.

 

V Lynn 
abemmaco4

Jackie P.
on 4/22/10 1:53 pm - Chattanooga, TN

Do you take blood thinners?

Jackie Prigmore                      
abemmaco4
on 4/22/10 6:15 pm - McKinney, TX
No I don't take any blood thinners, aspirin or anything.  My plastic surgeon saw my arms prior to one of my surgeries and he wouldn't do them until I had blood work because he thought I wqas a bleeder.  Everything checked out fine.

 

V Lynn 
abemmaco4

Just Janie
on 4/22/10 2:17 pm - Vero Beach, FL
I have the same thin skin. I got it after losing 120 pounds about 6 years ago (no surgery that time) and even though I regained my weight, my skin stayed the same. I get bleeding under the skin, skin tears if I scrape my arm or hand at all, and bruises galore. A wound care nurse told me I have the skin of a 90 year old (as she was dressing a sking tear). I firmly believe it happened because I didn't concentrate on protein during the weight loss. At the time I also ended up with hanging wrinkler skin. I am now the exact same weight, but this time lost it with a more sensible diet (and the sleeve) and my skin is not nearly as wrinkled or saggy. I don't think there is any hope for improvement in my skin - I just try to be careful - but I always have spots where there has been bleeding under my skin. All my tests are normal too.

I wish I could give you an answer, but all I can do is commiserate.
   
     Goal reached in 4 1/2 months.   15 pounds below goal  SW 216.5/GW150/CW133
     I LOVE MY SLEEVE

 
       
 
   
   
  
abemmaco4
on 4/22/10 6:22 pm - McKinney, TX
Isn't it odd that many of the WLS patients are having this trouble? It has to be with some kind of vitamin we're not getting or something.  I'm shocked that I've heard from so many with the same problem.  We need to all keep in contact as we each go through testing - something has got to come up with all the tests and doctors all over the world.

 

V Lynn 
abemmaco4

Amy Farrah Fowler
on 4/22/10 2:18 pm
Make sure the the labs they ran were VERY COMPREHENSIVE.

I know they need 11 (if they do several tests from shared vials) to 17 vials of blood to check everything that should be checked after WLS. Did they actually take and run all they need to?

I also know that many tests are missed even when they are marked to be tested, and some really important ones (like vitamin K, which a lack of could make you bleed) are almost always missed. Part of the problem is that some of the tests require the blood to be protected from light (like vitaming K), and it often isn't unless you know to tell the lab tech that, so those tests are just missed.
abemmaco4
on 4/22/10 6:13 pm - McKinney, TX
The hemotologist took 19 vials of blood - I about croaked to see that many.  What's interesting, I didn't even bruise from the 2 places they took the blood, but the top of my arms look like I'm been in a wreck.

After my appt with the doctor one of my coworkers asked if I told him where I was raised, which I hadn't.  So I wrote him a long email about the mining town I was raised in with the high rate of cancer, miscarriages, SIDS, etc.  My next appointment is in a couple of weeks.  I'm anxious to see what they find.

Thanks for your input.  I didn't know about the vitamin K.

 

V Lynn 
abemmaco4

HelenMaree
on 4/22/10 4:51 pm - Sydney, Australia
Hi, I am 5 years out and it is just the same for me.  I have red blood blisters all over my arms and mostly dont know where they come from.  I have had the whole blood running down my arms, too. Its been happening for a couple of years, and was told that it was due to the amount of steroids I take for my asthma.  Im not sure if I agree, but just wanted you to know that I have the same thing.
hugs,
Helen.
abemmaco4
on 4/22/10 6:19 pm - McKinney, TX
I don't take steroids.  I hate that you have the same thing but I feel like I have company now - I was beginning to feel like a freak.  I'm hoping that all the blood tests the hemotologist ran will find something.

I got to visit your beautiful city in 1985.  I will always remember how beautiful Sydney is and how sweet the people are there.  I've just recently, through Facebook, got in touch with the host family I stayed with there.

Good luck on your WLS journey.

Vicki

 

V Lynn 
abemmaco4

sweet-bama
on 4/23/10 12:55 pm

i ALSO HAVE THE THIN SKIN AND BRUISED ARMS. i WEAR LONG SLEEVES BECAUSE I AM SO EMBARRESSED BY MY ARMS I BARELY TOUCH SOMETHING AND MY ARM IS BRUSED OR I HAVE A BLOOD BLISTER. MY ENDORC DR HAS RUN EVERY TEST SHE CAN THINK OF. i'm glad I'm not alone

Sandy.

Sweet Bama                                                                             ObesityHelp Certified Coach and Support Group Leader